[Effect of intensive versus standard lipid-lowering treatment with atorvastatin]
OCTOBER 18, 2006
Lege Artis Medicinae - 2006;16(10)
OCTOBER 18, 2006
Lege Artis Medicinae - 2006;16(10)
Lege Artis Medicinae
[Colorectal cancer is the second leading cause of cancer mortality in developed countries; in Hungary, the mortality has almost tripled in the past four decades. A decrease in mortality can only be expected from a consistently applied diagnostic and management strategy, including preventive measures. Primary prevention is defined as dietary, medicinal and lifestyle actions that can reduce the risk of developing cancer in people with average risk. Secondary prevention is the prophylactic treatment of high-risk patients or praecancerous lesions; tertiary prevention is the prevention of recurrence in patients cured of colorectal cancer. Drugs or dietary supplements used for chemoprevention block, delay or reverse the process of carcinogenesis. The most important drugs used for chemoprevention are aspirin and nonsteroidal anti-inflammatory drugs. Long-term administration of these drugs reduces the risk of developing colorectal cancer or adenoma both in the high-risk and in the average-risk population. The risk-lowering effect seems to be in positive correlation with the dose and the duration of use. Other chemoprophylactic drugs such as calcium, folate, oestrogen and antioxidants, as well as 5-aminosalicylates in patients with ulcerative colitis are also discussed in this review. Based on the current knowledge, chemoprophylaxis of colorectal cancer is recommended as secondary prevention in patients at high risk (e.g., familial adenomatous polyposis, extensive ulcerative colitis). In contrast, based on adverse event profile and cost-effectiveness analysis, primary prevention with chemopreventive drugs is currently not recommended in the averagerisk population.]
Hypertension and nephrology
[This consensus document is intended to provide guidance for the effective and efficient treatment of asymptomatic individuals with high uric acid levels and gout patients.]
[A growing body of evidence suggests that sleep plays an essential role in the consolidation of different memory systems, but less is known about the beneficial effect of sleep on relational memory processes and the recognition of emotional facial expressions, however, it is a fundamental cognitive skill in human everyday life. Thus, the study aims to investigate the effect of timing of learning and the role of sleep in relational memory processes. 84 young adults (average age: 22.36 (SD: 3.22), 21 male/63 female) participated in our study, divided into two groups: evening group and morning group indicating the time of learning. We used the face-name task to measure relational memory and facial expression recognition. There were two sessions for both groups: the immediate testing phase and the delayed retesting phase, separated by 24 hours. 84 young adults (average age: 22.36 (SD: 3.22), 21 male/63 female) participated in our study, divided into two groups: evening group and morning group indicating the time of learning. We used the face-name task to measure relational memory and facial expression recognition. There were two sessions for both groups: the immediate testing phase and the delayed retesting phase, separated by 24 hours. Our results suggest that the timing of learning and sleep plays an important role in the stabilizing process of memory representation to resist against forgetting.]
Delirium is a syndrome frequently encountered in intensive care and associated with a poor prognosis. Intensive care delirium is mostly based on general and palliative intensive care data in the literature. In this study, we aimed to investigate the incidence of delirium in coronary intensive care unit (CICU), related factors, its relationship with inhospital and follow up prognosis, incidence of age-related delirium and its effect on outcomes. This study was conducted with patients hospitalized in CICU of a tertiary university hospital between 01 August 2017 and 01 August 2018. Files of all patients were examined in details, and demographic, clinic and laboratory parameters were recorded. Patients confirmed with psychiatry consultation were included in the groups of patients who developed delirium. Patients were divided into groups with and without delirium developed, and baseline features, inhospital and follow up prognoses were investigated. In addition, patients were divided into four groups as <65 years old, 65-75 yo, 75-84 yo and> 85 yo, and the incidence of delirium, related factors and prognoses were compared among these groups. A total of 1108 patients (mean age: 64.4 ± 13.9 years; 66% men) who were followed in the intensive care unit with variable indications were included in the study. Of all patients 11.1% developed delirium in the CICU. Patients who developed delirium were older, comorbidities were more frequent, and these patients showed increased inflammation findings, and significant increase in inhospital mortality compared to those who did not develop delirium (p<0.05). At median 9-month follow up period, rehospitalization, reinfarction, cognitive dysfunction, initiation of psychiatric therapy and mortality were significantly higher in the delirium group (p<0.05). When patients who developed delirium were divided into four groups by age and analyzed, incidence of delirium and mortality rate in delirium group were significantly increased by age (p<0.05). Development of delirium in coronary intensive care unit is associated with increased inhospital and follow up morbidity and mortality. Delirium is more commonly seen in geriatric patients and those with comorbidity, and is associated with a poorer prognosis. High-risk patients should be more carefully monitored for the risk of delirium.
The cause of intracerebral, subarachnoid and subdural haemorrhage is different, and the simultaneous appearance in the same case is extremely rare. We describe the case of a patient with a ruptured aneurysm on the distal segment of the middle cerebral artery, with a concomitant subdural and intracerebral haemorrhage, and a subsequent secondary brainstem (Duret) haemorrhage. The 59-year-old woman had hypertension and diabetes in her medical history. She experienced anomic aphasia and left-sided headache starting one day before admission. She had no trauma. A few minutes after admission she suddenly became comatose, her breathing became superficial. Non-contrast CT revealed left sided fronto-parietal subdural and subarachnoid and intracerebral haemorrhage, and bleeding was also observed in the right pontine region. The patient had leucocytosis and hyperglycemia but normal hemostasis. After the subdural haemorrhage had been evacuated, the patient was transferred to intensive care unit. Sepsis developed. Echocardiography did not detect endocarditis. Neurological status, vigilance gradually improved. The rehabilitation process was interrupted by epileptic status. Control CT and CT angiography proved an aneurysm in the peripheral part of the left middle cerebral artery, which was later clipped. Histological examination excluded mycotic etiology of the aneurysm and “normal aneurysm wall” was described. The brain stem haemorrhage – Duret bleeding – was presumably caused by a sudden increase in intracranial pressure due to the supratentorial space occupying process and consequential trans-tentorial herniation. This case is a rarity, as the patient not only survived, but lives an active life with some residual symptoms.
Introduction - Our aim is to present a rare case where a child had delirium manifestation after instillation of cyclopentolate. Case presentation - A 7-year old patient was seen in our outpatient clinic, and cyclopentolate was dropped three times at 10 minutes intervals in both eyes. The patient suddenly developed behavioral disorders along with gait disturbance, and complained of visual hallucinations 20-25 minutes after the last drop. The patient was transferred to intensive care unit and 0.02 mg/kg IV. physostigmine was administered. The patient improved after minutes of onset of physostigmine, and was discharged with total recovery after 30 minutes. Conclusion - Delirium is a rare systemic side effect of cyclopentolate. The specific antidote is physostigmine, which can be used in severely agitated patients who are not responding to other therapies.
Clinical NeuroscienceAlexithymia is associated with cognitive impairment in patients with Parkinson’s disease
Lege Artis Medicinae[COVID-19-cardiology at spring, 2020]
Clinical NeuroscienceLate carcinomatous meningitis as vertigo
Hypertension and nephrology[Continuing medical education]
Hypertension and nephrology[Ventricular arrhythmia]
Hypertension and nephrology[Treatment and care of hypertensive patients during and after the Covid-19 pandemic. Possibilities and effectiveness of telemedicine]
Hypertension and nephrology[Post-career development of cardiometabolic changes and hypertension in competitive athletes]
Hypertension and nephrology[Kidney transplantation in Hungary]